Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 63, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2022, 2:00 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2022, 2:00 PM MDT (20:00 UTC)
- Expired
- Jul 9, 2022, 6:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 4105 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WGUS55 KABQ 092000
FFWABQ
NMC033-047-055-100000-
/O.NEW.KABQ.FF.W.0063.220709T2000Z-220710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
200 PM MDT Sat Jul 9 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Northern Portion of Hermits Peak Calf Canyon burn scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 600 PM MDT.
* At 200 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Northern Portion of Hermits Peak Calf Canyon
Burn Scar. Between 0.25 and 0.75 inches of rain have fallen.
Additional rainfall amounts of 0.25 to 0.75 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Northern
Portion of Hermits Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Northern Portion of Hermits Peak Calf Canyon Burn
Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio in Guadalupe County and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 14.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
As of 157 pm, the heaviest rainfall is near Gascon, though storms
will continue to develop through the afternoon hours over northern
portions of Hermits Peak Calf Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Northern Portion of Hermits Peak Calf Canyon Burn Scar.
Severe debris flows can also be anticipated across roads. Roads and
driveways may be washed away in places. If you encounter flood
waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
342 follow-up statements
166
WGUS75 KABQ 092105
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
305 PM MDT Sat Jul 9 2022
NMC033-047-055-100000-
/O.CON.KABQ.FF.W.0063.000000T0000Z-220710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
305 PM MDT Sat Jul 9 2022
...FLASH FLOOD WARNING FOR THE NORTHERN PORTION OF HERMITS PEAK CALF
CANYON BURN SCAR REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
SOUTH CENTRAL TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL
COUNTIES...
At 305 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain over the Northern Portion of Hermits Peak Calf Canyon Burn
Scar, particularly around and west of Gascon. Between 0.25 and 1
inch of rain has fallen in this area. Flash flooding is ongoing or
expected to begin shortly. Additional showers and thunderstorms
remain possible over the burn area this afternoon.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Northern Portion of
Hermits Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Northern Portion of Hermits Peak Calf Canyon Burn
Scar.
Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 15.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
The greatest concern for flash flooding exists around Gascon and the
Rito San Jose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Northern Portion of Hermits Peak Calf Canyon Burn Scar.
Severe debris flows can also be anticipated across roads. Roads and
driveways may be washed away in places. If you encounter flood
waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
34286
WGUS75 KABQ 092355
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
555 PM MDT Sat Jul 9 2022
NMC033-047-055-100005-
/O.EXP.KABQ.FF.W.0063.000000T0000Z-220710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
555 PM MDT Sat Jul 9 2022
...FLASH FLOOD WARNING FOR THE NORTHERN PORTION OF HERMITS PEAK CALF
CANYON BURN SCAR WILL EXPIRE AT 6 PM MDT THIS EVENING FOR SOUTH
CENTRAL TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:31 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 11:31 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1131 AM MDT Sat Jul 9 2022 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist, except for short-lived MVFR conditions in scattered convection this afternoon/evening. Terminals most likely to be impacted are KGUP, KSAF, KAEG and KABQ. && .PREV DISCUSSION...326 AM MDT Sat Jul 9 2022... .SYNOPSIS... Moisture will continue to slowly increase today with a few more afternoon and early evening thunderstorm potential slightly farther northwest compared to yesterday. Most thunderstorm activity, however, will remain along and east of the central mountains and south of Interstate 40. Thunderstorm activity ramps up further Sunday and especially Monday and Tuesday as plentiful monsoon moisture returns to all areas. Locally heavy rain along with flash flooding is expected to be a concern for many areas both days. A slow down tick in thunderstorm activity remains on track for Wednesday through Friday as the monsoon high moves back overhead. && .DISCUSSION... .SHORT TERM (TODAY THROUGH SUNDAY)... 00Z upper air data showed the upper high near the Four Corners around 597dam at 500mb. Atmospheric moisture was on the uptrend across central NM and the 00Z KABQ sounding showed a PWAT of 0.86", which was up from 0.56" 24hrs prior. This trend will persist today as moisture continues to advect westward across the area. The upper high is forecast to move from over the Four Corners to over south central CO today which will steer convection from east to west and bring storms off of the central mountain chain over the RGV, potentially impacting the Santa Fe and Albuquerque Metros this afternoon. Burn scar flooding is still a possibility, but the latest HRRR and HREF runs don't show the scars taking hits through 21Z and in the case of the Hermits Peak-Calf Canyon and McBride scars, storms will likely form on the higher terrain to the west and move off to the west. Tough call on a Flash Flood Watch, but will hold off for now. Otherwise, high temperatures will be within a few degrees of normal today. The upper high is forecast to continue moving east to over the TX Panhandle into western OK on Sunday, as a secondary high center develops over northern AZ and southern UT. This development will result in very week steering flow and enhance a locally heavy rainfall threat as PWATs continue to trend up given southerly winds from 700mb down to the surface. Rain chances will favor areas along/west of the central mountain chain Sunday and a Flash Flood Watch may be required for area burn scars. LONG TERM...(SUNDAY NIGHT FRIDAY)... Weather prediction models continue with the idea of splitting the monsoon high center in two Sunday night, with one centroid over central AZ and the other over the TX panhandle. Heights fall a couple of decameters Sunday night into Monday as low level moisture continues to increase from the south and southeast. At the same time, a relatively stout backdoor front is sliding southward through eastern Colorado. This front is forecast to enhance thunderstorm coverage and intensity across northern NM late Monday afternoon into Monday evening. Numerous to widespread showers and thunderstorms are forecast to break out across the vast majority of the forecast area Monday evening as the unseasonably strong backdoor front acts as a lifting mechanism on abundant low and mid level moisture. Steering flow on Monday is forecast to be slow and erratic. NAM12 is forecasting strong nocturnal convection for northeast NM Monday night, including the east slopes of the Sangre de Cristo mountains including the HPCC burn scar. 00Z NAM12 also brings a short-wave trough down through northeast NM Monday night, resulting in another round of thunderstorms and very heavy rain potential for the east slopes of the Sangre de Cristo mountains eastward. Another very active day is expected Tuesday, particularly mountains. Remnant cloud cover, however, on Tuesday may result in some lower elevations remaining too stable for much in the way of thunderstorm activity. Monsoon high is then forecast to strengthen over western CO Wednesday and Thursday with a stronger subsidence inversion over NM acting as a check on convective outflows for valley and basin areas each afternoon and early evening. Storm motion is forecast to be to the south and southwest around 10-20 mph both days. ECMWF has trended slightly farther east with the monsoon high center, closer to the GFS solution. It still remains to be seen if the closed lows/troughs/polar jet will be strong enough to send the monsoon high far enough east in mid July to get another stand up/north to south moisture plume over NM as the GFS suggests. 11/33 && .FIRE WEATHER... Atmospheric moisture and chances for wetting storms will trend up over the next several days as the upper high moves from over the Four Corners east across southern CO and out into the US southern plains. The threat for burn scar flooding will trend up as well, especially by Monday and Tuesday due to very weak steering flow and added moisture and forcing from a backdoor front. The added forcing from the backdoor front will allow storms to persist overnight Monday across northeast NM, including over the Hermits Peak-Calf Canyon scar with an elevated flood threat. Chances for wetting storms will trend down from Wednesday through Friday, but the threat for burn scar flooding will remain elevated, especially considering anticipated saturated conditions by Wednesday. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jul 9, 12:59 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1259 PM MDT Sat Jul 9 2022
NMZ212-214-218-091930-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
1259 PM MDT Sat Jul 9 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL AND EAST CENTRAL SANTA FE COUNTIES THROUGH 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canada De Los Alamos, or 8 miles southeast of Santa Fe, moving
southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, Lamy
and Glorieta.
This includes the following highways...
Interstate 25 between Mile Markers 283 and 302.
Highway 285 between Mile Markers 284 and 290.
State Road 63 between Mile Markers 10 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3573 10584 3564 10567 3541 10581 3555 10606
TIME...MOT...LOC 1859Z 038DEG 12KT 3561 10583
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jul 9, 1:41 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Sat Jul 9 2022
NMZ215-227-092015-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
141 PM MDT Sat Jul 9 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Segundo, or 22 miles west of Raton. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Colfax County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3669 10482 3682 10504 3699 10487 3684 10462
TIME...MOT...LOC 1941Z 217DEG 2KT 3684 10484
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:08 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora | 3 hr |
| Jul 8, 6:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Jul 8, 6:45 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 8, 7:03 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Jul 8, 7:12 PM MDT | Flash Flood Warning | ABQ | San Miguel | 4 hr |
| Jul 8, 7:19 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
| Jul 8, 7:27 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Jul 8, 8:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 38 min |
| Jul 8, 8:33 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 4 hr |
| Jul 8, 9:01 PM MDT | Special Weather Statement | ABQ | Harding | 44 min |
| Jul 9, 12:59 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| Jul 9, 1:08 PM MDT | Flash Flood Warning | ABQ | Catron | 3 hr |
| Jul 9, 1:14 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 9, 1:41 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 9, 1:49 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 3 hr |
| Jul 9, 2:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 9, 2:25 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Jul 9, 2:48 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 117 min |
| Jul 9, 2:56 PM MDT | Special Weather Statement | ABQ | Taos | 19 min |
| Jul 9, 2:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 9, 3:09 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 9, 3:23 PM MDT | Special Weather Statement | ABQ | Socorro | 37 min |
| Jul 9, 3:24 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Jul 9, 3:36 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 9, 3:43 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jul 9, 4:13 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jul 9, 4:18 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 117 min |
| Jul 9, 4:31 PM MDT | Special Weather Statement | ABQ | Socorro | 29 min |
| Jul 9, 5:16 PM MDT | Flash Flood Warning | ABQ | Socorro | 4 hr |
| Jul 9, 5:30 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 9, 5:50 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Jul 9, 5:52 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Jul 9, 5:53 PM MDT | Special Weather Statement | ABQ | Bernalillo | 37 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.